Start Submission Become a Reviewer

Reading: Insulin autoimmune syndrome – a rare cause of hypoglycaemia: a report on 2 cases

Download

A- A+
dyslexia friendly

Case Reports

Insulin autoimmune syndrome – a rare cause of hypoglycaemia: a report on 2 cases

Authors:

M. S. A. Cooray ,

National Hospital of Sri Lanka, LK
About M. S. A.
Diabetes and Endocrine unit
X close

N. P. Somasundaram,

National Hospital of Sri Lanka, LK
About N. P.
Diabetes and Endocrine unit
X close

K. D. Liyanarachchi,

National Hospital of Sri Lanka, LK
About K. D.
Diabetes and Endocrine unit
X close

M. Sumanathilleke

Teaching Hospital, Karapitiya, LK
About M.
Diabetes and Endocrine unit
X close

Abstract

Insulin autoimmune syndrome (IAS, Hirata disease) is a rare cause of hypoglycaemia in countries other than Japan and Korea. It is a syndrome of hypoglycaemia with elevated insulin and insulin antibody levels. Although there is a genetic basis to the disease, many drugs and autoimmune conditions such as Graves’ disease have been implicated in the pathogenesis. Here we report two cases of IAS identified in Sri Lanka.

 

Case 1: A 47-year-old previously healthy male patient presented with neuroglycopenic symptoms and seizures with low blood glucose levels in a background of high insulin levels. Conventional imaging was negative for a pancreatic tumour.Calcium stimulation testing revealed very high basal insulin levels from all regions of the pancreas. Insulin antibodies were above the normal levels. A diagnosis of IAS was made and steroids and frequent small meals containing complex carbohydrates was started as treatment. In spite of treatment, the patient continued to have high insulin levels, but free of symptoms.

 

Case 2: A 37-year-old female with Graves’ disease who was treated with carbimazole, presented with hypoglycaemic episodes that occur 4 to 6 hours after meals. Investigations revealed high insulin levels in the presence of hypoglycaemia, which occurred 6 hours into the prolonged fasting test. Imaging by CT, MRI and endoscopic ultrasonography yielded negative results. She had very high insulin autoantibody levels. A diagnosis of IAS secondary to carbimazole was made and the anti-thyroid drugs were withdrawn. Her symptoms resolved and her biochemistry got normalized with drug withdrawal.
How to Cite: Cooray, M.S.A. et al., (2016). Insulin autoimmune syndrome – a rare cause of hypoglycaemia: a report on 2 cases. Sri Lanka Journal of Diabetes Endocrinology and Metabolism. 6(1), pp.26–29. DOI: http://doi.org/10.4038/sjdem.v6i1.7302
Published on 23 Feb 2016.
Peer Reviewed

Downloads

  • PDF (EN)

    comments powered by Disqus